Alert archive / North Dakota / High Wind Watches in 2008
High Wind Watch 2, NWS Bismarck, ND
NWS Bismarck, ND issued this high wind watch at Mar 23, 2008, 8:55 PM MDT for 15 counties in North Dakota. It took effect at Mar 24, 2008, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 23, 2008, 8:55 PM MDT (02:55 UTC)
- In effect from
- Mar 24, 2008, 12:00 PM MDT
- Expired
- Mar 24, 2008, 3:14 AM MDT
- In force
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Renville County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 175 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KBIS 240255 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 955 PM CDT SUN MAR 23 2008 ...VERY STRONG WINDS MONDAY AFTERNOON AND EVENING... .AN ALBERTA CLIPPER AND ASSOCIATED FRONTAL SYSTEM WILL AFFECT WESTERN AND CENTRAL NORTH DAKOTA LATE MONDAY MORNING AND INTO THE EVENING. STRONG WESTERLY WINDS BEHIND THIS SYSTEM WILL DEVELOP BY MID DAY MONDAY ACROSS THE WESTERN AND NORTH CENTRAL PORTIONS OF THE STATE. SUSTAINED WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 60 MPH AT TIMES ARE POSSIBLE MONDAY AFTERNOON AND INTO THE EARLY EVENING. WINDS WILL BE WEAKER ACROSS SOUTH CENTRAL NORTH DAKOTA WHERE A WIND ADVISORY MAY BECOME NECESSARY FOR MONDAY AFTERNOON. THOSE TRAVELING ACROSS NORTH DAKOTA SHOULD USE EXTRA CAUTION ESPECIALLY IF DRIVING A HIGH PROFILE VEHICLE. NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-241100- /O.NEW.KBIS.HW.A.0002.080324T1800Z-080325T0300Z/ DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL... WILLISTON...NEW TOWN...MINOT...WATFORD CITY...KILLDEER...BEULAH... HAZEN...GARRISON...BEACH...MEDORA...DICKINSON...MARMARTH...MOTT... BOWMAN...HETTINGER 955 PM CDT SUN MAR 23 2008 /855 PM MDT SUN MAR 23 2008/ ...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING. STRONG WESTERLY WINDS WILL DEVELOP BEHIND A DEPARTING ALBERTA CLIPPER SYSTEM MONDAY AFTERNOON AND INTO THE EARLY EVENING ACROSS WESTERN AND NORTH CENTRAL NORTH DAKOTA. SUSTAINED SURFACE WINDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 60 MPH ARE POSSIBLE FROM MINOT TO CROSBY TO HETTINGER. WIND SPEEDS WILL SLOWLY SUBSIDE NEAR SUNSET YET REMAIN NEAR ADVISORY CRITERIA DURING THE OVERNIGHT IN THE WATCH AREA. FURTHER SOUTH ACROSS SOUTH CENTRAL NORTH DAKOTA A WIND ADVISORY WILL MOST LIKELY BE NEEDED MONDAY AFTERNOON AND EVENING AS WINDS WILL REMAIN BELOW WARNING CRITERIA. HOWEVER...THIS AREA WILL HAVE TO BE MONITORED FOR POSSIBLE HIGH WINDS LATE MONDAY NIGHT. THOSE TRAVELING ACROSS NORTH DAKOTA MONDAY AFTERNOON AND EVENING SHOULD USE EXTRA CAUTION...ESPECIALLY IF DRIVING A HIGH PROFILE VEHICLE. A LIGHT RAIN AND SNOW MIX IS ALSO POSSIBLE MONDAY MORNING ACROSS WESTERN AND CENTRAL NORTH DAKOTA BEFORE THE WINDS BEGIN TO INCREASE...ADDING TO THE HAZARD TO TRAVEL. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ AYD/TWH
1 follow-up statement
000 WWUS73 KBIS 240914 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 414 AM CDT MON MAR 24 2008 ...HIGH WIND WARNING THIS AFTERNOON AND EVENING OVER WESTERN AND MOST OF CENTRAL NORTH DAKOTA... .A STRONG LOW PRESSURE SYSTEM OVER SOUTHERN ALBERTA AND SASKATCHEWAN EARLY THIS MORNING IS FORECAST TO MOVE SOUTHEAST ACROSS SOUTHERN CANADA TODAY AND BE OVER SOUTHEASTERN MANITOBA BY THIS EVENING. WINDS AHEAD OF THIS SYSTEM WILL BE SOUTHERLY...THEN SWITCH TO WESTERLY AND INCREASE TO 30 TO 40 MPH WITH GUSTS APPROACHING 60 MPH AS THE LOW AND ITS ASSOCIATED FRONT MOVES THROUGH THE REGION. THE STRONG WEST WINDS WILL DEVELOP AROUND NOON OVER WESTERN NORTH DAKOTA...AND BY MID-AFTERNOON OVER CENTRAL NORTH DAKOTA. THE STRONG WINDS WILL PERSIST INTO THE EARLY EVENING HOURS BEFORE DIMINISHING SLOWLY TO 15 TO 30 MPH. THOSE TRAVELING ACROSS NORTH DAKOTA SHOULD USE EXTRA CAUTION ESPECIALLY IF DRIVING A HIGH PROFILE VEHICLE. NDZ001-002-009-010-017-018-031>033-040-041-043-044-241715- /O.UPG.KBIS.HW.A.0002.080324T1800Z-080325T0300Z/ /O.NEW.KBIS.HW.W.0001.080324T1800Z-080325T0300Z/ DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON... NEW TOWN...WATFORD CITY...KILLDEER...BEACH...MEDORA...DICKINSON... MARMARTH...MOTT...BOWMAN...HETTINGER 414 AM CDT MON MAR 24 2008 /314 AM MDT MON MAR 24 2008/ ...HIGH WIND WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. WEST WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 60 MPH CAN BE EXPECTED THIS AFTERNOON AND EARLY EVENING. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ NDZ003-011-019-021-241715- /O.UPG.KBIS.HW.A.0002.080324T1800Z-080325T0300Z/ /O.NEW.KBIS.HW.W.0001.080324T2100Z-080325T0300Z/ RENVILLE-WARD-MERCER-MCLEAN- INCLUDING THE CITIES OF...MOHALL...MINOT...BEULAH...HAZEN... GARRISON 414 AM CDT MON MAR 24 2008 /314 AM MDT MON MAR 24 2008/ ...HIGH WIND WARNING IN EFFECT FROM 4 PM CDT /3 PM MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 4 PM CDT /3 PM MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. WEST WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 60 MPH CAN BE EXPECTED FROM MID-AFTERNOON THROUGH EARLY EVENING. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ NDZ004-005-012-013-020-022-023-034>036-042-045-046-241715- /O.NEW.KBIS.HW.W.0001.080324T2100Z-080325T0300Z/ BOTTINEAU-ROLETTE-MCHENRY-PIERCE-OLIVER-SHERIDAN-WELLS-MORTON- BURLEIGH-KIDDER-GRANT-SIOUX-EMMONS- INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY... CENTER...MCCLUSKY...HARVEY...MANDAN...BISMARCK...STEELE...ELGIN... FORT YATES...LINTON 414 AM CDT MON MAR 24 2008 /314 AM MDT MON MAR 24 2008/ ...HIGH WIND WARNING IN EFFECT FROM 4 PM CDT /3 PM MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 4 PM CDT /3 PM MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING. WEST WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 60 MPH CAN BE EXPECTED FROM MID-AFTERNOON THROUGH EARLY EVENING. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ JV
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this high wind watch went out at Mar 23, 2:05 PM MDT, 6 hours 50 minutes earlier.
Area forecast discussion, Mar 23, 2:05 PM MDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 305 PM CDT SUN MAR 23 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... IN THE SHORT TERM WE WILL BE FACED WITH FIRST AN ALBERTA CLIPPER...AND THEN A COLORADO LOW. THE CENTER OF THE CLIPPER WILL STAY NORTH OF THE STATE AS IT SWINGS BY ON MONDAY. SOME LIGHT PRECIPITATION MAY BREAK OUT IN THE WARM ADVECTION ZONE...ALONG THE SOUTH EXTENDING SURFACE TROUGH. A SECOND CHANCE OF LIGHT PRECIPITATION WILL OCCUR IN THE WAKE OF THE CLIPPERS PASSAGE...WHEN THE ARCTIC FRONT DIPS SOUTH INTO THE STATE. NEITHER OF THESE EVENTS WILL BE SIGNIFICANT HOWEVER. OF MORE INTEREST IS THE COLORADO LOW. THE CURRENT PROJECTED PATH WILL BRING THE EDGE OF THE HEAVY SNOW UP TO EXTREME SOUTHERN NORTH DAKOTA THURSDAY. IN ANTICIPATION I AM RAISING POPS FOR WEDNESDAY NIGHT. .LONG TERM...THURSDAY THROUGH SUNDAY... AN UNSETTLED WEATHER PATTERN THROUGH THE EXTENDED PERIOD IS STILL DEPICTED BY THE LONG RANGE FORECAST MODELS...AND WILL RESULT IN CHANCES OF PRECIPITATION THURSDAY THROUGH SUNDAY. MUCH UNCERTAINTY REMAINS HOWEVER WITH MODELS FLUCTUATING FROM RUN TO RUN. THUS ONLY MINIMAL CHANGES MADE AS WELL AS CONTINUED NEAR/BELOW SEASONAL TEMPERATURES FOR THE END OF THE WEEK AND INTO NEXT WEEKEND. WHAT IS BECOMING TYPICAL FOR THE 2007-2008 WINTER SEASON...OUR POTENTIAL STORM SYSTEM THIS COMING THURSDAY IS TRENDING MORE TO THE SOUTH. THIS COULD OF COURSE REVERSE STILL SO WILL CONTINUE TO MONITOR. && .AVIATION... AN ALBERTA CLIPPER WILL MOVE INTO SOUTHERN SASKATCHEWAN BY DAYBREAK MONDAY MORNING...THEN SLIDE ALONG THE INTERNATIONAL BORDER MONDAY DAYTIME AND MONDAY NIGHT. MOST PRECIPITATION WITH THIS SURFACE LOW WILL REMAIN NORTH OVER CANADA...BUT MAY SEE SOME WARM AIR ADVECTION PRECIPITATION MONDAY MORNING SOUTHWEST AND MONDAY AFTERNOON CENTRAL. INCREASING MID LEVEL CLOUDS ARE HOWEVER LIKELY AROUND 5-6Z WEST AND 10-12Z CENTRAL WITH EVERYBODY REMAINING VFR. IN ADDITION...SOUTHERLY WINDS WILL BECOME WESTERLY AND WINDY (15-25KTS SUSTAINED WITH GUSTS AROUND 25-35KTS) MID MORNING WEST AND DURING THE AFTERNOON CENTRAL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && RSL/NH
Hazardous weather outlook, Mar 23, 3:56 PM MDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 456 PM CDT SUN MAR 23 2008 NDZ001>004-009>012-017>019-021-031>033-040-041-043-044-242200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 456 PM CDT SUN MAR 23 2008 /356 PM MDT SUN MAR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY WINDY CONDITIONS WILL DEVELOP MONDAY MORNING WEST SPREADING INTO CENTRAL PORTIONS OF NORTH DAKOTA DURING THE AFTERNOON. SUSTAINED WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 55 MPH ARE EXPECTED. THUS A WIND ADVISORY OR HIGH WIND WARNING WILL LIKELY BE NEEDED FOR MONDAY MORNING AND AFTERNOON...POSSIBLY MONDAY NIGHT AS WELL. WINDS WILL SUBSIDE TUESDAY MORNING BUT WILL CONTINUE TO BE BREEZY FROM THE NORTHWEST UNTIL DIMINISHING NORTH TO SOUTH DURING TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ005-013-020-022-023-025-034>037-042-045>048-050-051-242200- ROLETTE-PIERCE-OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH- KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 456 PM CDT SUN MAR 23 2008 /356 PM MDT SUN MAR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDY CONDITIONS WILL DEVELOP MONDAY MORNING WEST SPREADING INTO CENTRAL PORTIONS OF NORTH DAKOTA DURING THE AFTERNOON. SUSTAINED WESTERLY WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 40 MPH ARE EXPECTED. THUS A WIND ADVISORY WILL LIKELY BE NEEDED FOR MONDAY AFTERNOON...POSSIBLY MONDAY NIGHT AS WELL ACROSS PORTIONS OF NORTH CENTRAL AND SOUTH CENTRAL NORTH DAKOTA. WINDS WILL SUBSIDE TUESDAY MORNING BUT WILL CONTINUE TO BE BREEZY FROM THE NORTHWEST UNTIL DIMINISHING NORTH TO SOUTH DURING TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:14 AM MDT | High Wind Warning | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 20 more | 18 hr |
| Mar 24, 4:03 AM MDT | Red Flag Warning | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 20 more | 17 hr |
Nearby
High Wind Watches in North Dakota, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.